Antidepressants

The information below is intended as a reference only, and should not be taken as medical advice. If you have questions about your medications, consult your pharmacist, doctor, nurse, or other healthcare professional.

Tapering Guidance

Abrupt stopping of antidepressants carries a higher risk of discontinuation symptoms. Patients who have experienced previous withdrawal symptoms when they have missed a dose are at increased risk of withdrawal symptoms while tapering. Therefore, ensure an inquiry about past experience, and providing appropriate education, can be helpful. Tapering rate should be guided by the patient’s symptoms.

  • Starting with a taper amount, such as a 10% dose reduction, can help determine the required rate of taper.
  • If patients do not experience withdrawal or other distressing symptoms, and have not had previous problems, dropping the dose initially in a 25% step could be an appropriate suggestion. If symptoms do occur, discuss a smaller taper increment with the patient.
  • Recent analyses of the relationship between serotonin receptor occupancy and dose suggests the need to plan for a non-linear hyperbolic approach with a slower rate of taper at the end in patients having difficulty discontinuing after 4-8 weeks.  A suggested regime for citalopram is to produce approximately 10% reductions in serotonin receptor occupancy with each citalopram dose reduction (20 mg, 9·1 mg, 5·4 mg, 3·4 mg, 2·3 mg, 1·5 mg, 0·8 mg, 0·4 mg) illustrating the substantial decrease in steps required.  Suggestions are provided for other antidepressants in the appendix for this paper.

Withdrawal Symptoms and monitoring guidance   

The risk and/or severity of the discontinuation syndrome can be mitigated in most people with an appropriate tapering and monitoring schedule. 

  • Initial: Nausea, diarrhea, abdominal pains, sweating, headache, dizziness, cold and flu-like symptoms, anxiety, irritability, trouble sleeping, electric shock-like feelings, visual after images, sounds and light sensitivity, muscle aches and pains, chills, confusion, pounding heart (palpitations), sexual dysfunction, twitching or other unusual movements, depression, agitation, and suicidal ideation. 
  • Protracted: After the initial withdrawal features wear off, there may be enduring food intolerance, altered taste or smell sensations, cardiac disturbances, pain or burning or other stranger sensory sensations, stress intolerance, temperature dysregulation, anxiety and depression, enduring sexual dysfunction. 

Typically, discontinuation symptoms abate within one to two weeks of a dose reduction. An important minority of patients can experience protracted withdrawal symptoms, typically somatic and psychological, which have been reported to last months to years after discontinuing antidepressants. In some, the reinstatement of the drug (often at a much lower dose) is necessary to control these symptoms. However, while acute withdrawal problems can be suppressed by increasing the dose to the original drug, protracted withdrawal problems may not respond as clearly to the original agent.   

Depressive symptoms can emerge as the antidepressant is discontinued. If the reinstatement of the previous dose results in rapid symptom resolution, especially for psychological withdrawal symptoms, this would suggest that the symptoms experienced are much more likely related to withdrawal versus a recurrence of depression.    

Additional Information

Abrupt stopping of antidepressants carries a higher risk of discontinuation symptoms. Until recently guidelines recommended tapering over 2-4 weeks, however data indicates this is little better than abrupt stopping and is often not tolerated by patients. If symptoms do occur, discuss a smaller taper increment with the patient. As shorter half-life antidepressants such as paroxetine are associated with greater withdrawal symptoms, some suggest switching to longer half-life antidepressants or less potent serotonin reuptake inhibitors, mimicking the approach taken with benzodiazepine withdrawal. 

For some patients that experienced the sexual dysfunction brought on by SSRIs, this side-effect could also persist beyond stopping the drug. Recent antidepressants product monographs have been updated to reflect these potential risks. There are no clear effective management options and acknowledgement, and support are important aspects of care.   

Note also SSRIs are CYP2D6 inhibitors; dosages of medications (e.g. some beta blockers and calcium channel blockers) that are metabolized by this pathway could be too high after SSRIs are discontinued.

Leave a Reply

Your email address will not be published. Required fields are marked *